Texas, 2022

Tornadoes and Hail in Texas, May 31, 2022

May 31, 2022 · NWS AMA · 8 events in 2 counties and zones

A complex of storms developed along a cold front across the southeast Texas Panhandle. A leading supercell moved through southern Collingsworth County where it exhibited strong rotation as it moved through an area with sufficient low level winds shear.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A complex of storms developed along a cold front across the southeast Texas Panhandle. A leading supercell moved through southern Collingsworth County where it exhibited strong rotation as it moved through an area with sufficient low level winds shear. This supercell then developed 2 separate tornadoes, one northwest of Dodson, Texas and the second over southern portions of Dodson. Both tornadoes were rated EF-0 with max winds of 85 MPH with tree damage and some structures damaged along the tornadoes path.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 31, 1:59 PM CST, 1 hour 19 minutes earlier.

Area forecast discussion, May 31, 1:59 PM CST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
259 PM CDT Tue May 31 2022

.SHORT TERM...Today through Tomorrow.
Bottom Line Up Top: Conditions will be favorable for severe
storms along and south of a quasi-stationary front this afternoon
into early this evening. The front is currently setup from near
Morton, TX to Clarendon, TX, to Seiling, OK. Very large hail and
damaging winds are the main threats, with a low tornado threat.
Flash flooding could also occur as some training of storms is
possible along the front. Another round of storm activity is
possible late in the evening and overnight and this would expand
to include most of the Panhandles with scattered coverage. These
storms would pose more of a large hail threat and could linger
into the morning hours Tuesday.

Details: The latest upper level analysis places a shortwave trough
and possible closed low over the central part of the NE/UT state
line. A belt of modest southwesterly winds extends from northern
New Mexico up into southeast Nebraska. At the surface, a cold
front has stalled near Morton to Clarendon to Seiling. Dew points
behind the cold front were in the 40s, but along and ahead of the
front dew points were in the 60 to 65 range.

A cumulus field was already noted within the moist warm sector
near the front. Lift should become sufficient for CI by around
21z, and this is when storms could erupt and quickly become
severe given large MLCAPE of 2000 to 3000 J/kg. Effective shear
early in the convective cycle is modest with values around 35 to
45 knots. This is mostly due to the veering wind profiles. The
stronger southwesterlies aloft remain north of the area. A few
supercells may develop along the front late this afternoon, but
with the mean flow being largely parallel to the front, some
training and clustering of storms is possible (which could lead to
flash flooding given PWATs in the 90th percentile range). Any
supercell that does stay discrete could quickly become capable of
baseball size hail and damaging winds of 70 mph (locally higher).
Storms will likely produce some strong outflow winds given DCAPE
on the order of 1500 J/kg and LCL values around 1500 m.

Clustering storms will likely become outflow dominant, with
additional storms possibly forming on the outflow going into early
evening. The tornado threat does not look as concerning based on
the latest data which keeps low level SRH on the marginal side
and LCLs on the high side. However, going into the evening the low
level jet does increase as surface winds become more easterly
(these easterly winds may be largely due to outflow). The net
effect is to greatly increase hodograph lengths and curvature in
the lowest 3km. If any storms become rooted at the surface, a
tornado threat would exist after dark. However, this seems
unlikely unless the most aggressive model (RAP) verifies with very
large moisture/theta-E advection. Current thinking is that the
RAP is way to high on the near surface moisture due to convective
feedback. If dew points rise to near 70 in the Texas Panhandle
late this evening, then the RAP scenario may unfold. Otherwise,
storms that form overnight behind the front would be elevated and
pose more of a large hail threat. This large hail threat overnight
could be a bit more expansive than currently advertised if
moisture advection is more robust, especially considering the deep
layer shear increases in response to a secondary 500mb jet streak
in the area.

This overnight round of elevated convection could linger into the
morning hours Tuesday, mostly favoring the northern and eastern
half of the combined Panhandles where isentropic lift will be
maximized. Widespread stratus will form overnight along and north
of the front as moisture increases (also helped by rain cooled
air). This could lead to some periods of drizzle as well through
the morning hours. There is some indication that clouds will erode
near the frontal boundary which should remain draped across the
far southeast zones tomorrow afternoon. If this does happen,
destabilization would occur quickly and another round of storms,
possibly severe, could materialize (parameters are expected to be
similar to today's).

Ward

&&

.LONG TERM...Wednesday night through Tuesday.
For Wednesday night, latest model trends continue support the
scenario that the heaviest and most extensive precipitation will
shift southward further downstate as cool surface high pressure
builds into the region. As a result, a decent north to south pop
gradient is expected, ranging from slight chance values across the
OK Panhandle to likely values in the far southeast TX Panhandle.
Mainly light amounts of QPF are foreseen Wednesday night.

For Thursday and Thursday night, some lingering showers are possible
Thursday morning across the southern Texas Panhandle, with slight
chance pops utilized. Thursday afternoon will likely be dry for
all of the OK and TX Panhandles. The next minor upper level shortwave
trof is then anticipated to track into eastern NM and eastern CO
Thursday afternoon, and should assist in the development of showers
and thunderstorms over the higher terrain of eastern NM and eastern
CO late in the afternoon, then move eastward into the forecast area
Thursday night. Chance pops offered by the NBM for this time frame
look plausible and were incorporated into the grids.

A near repeat performance is foreseen later Friday afternoon and
night as yet another minor upper level shortwave trof tracks through
the area from eastern CO and eastern NM. Showers and thunderstorms
should develop over eastern NM and eastern CO Friday afternoon, then
head eastward into the OK and TX Panhandles late Friday afternoon
and night. NBM pops capture this scenario and were utilized.

Dry weather and warmer temperatures are forecast to return to the
area Saturday through Monday as a flat ridge of high pressure
prevails. A weak cold front may impact the region Monday night
into Tuesday with pops across northern zones during this time
period based on the progged upper level pattern.

02

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                58  68  49  70 /  40  50  50  20
Beaver OK                  56  64  45  72 /  80  60  30   5
Boise City OK              50  60  43  69 /  60  40  20  10
Borger TX                  59  68  50  73 /  60  60  40  20
Boys Ranch TX              58  66  49  72 /  50  40  50  20
Canyon TX                  58  70  49  70 /  40  50  50  20
Clarendon TX               62  72  52  68 /  70  50  60  20
Dalhart TX                 51  61  45  69 /  60  30  30  10
Guymon OK                  54  65  46  74 /  80  40  20  10
Hereford TX                58  71  49  71 /  30  50  50  20
Lipscomb TX                58  65  47  71 /  80  70  40  10
Pampa TX                   58  66  48  70 /  60  60  50  20
Shamrock TX                62  73  51  70 /  70  60  60  20
Wellington TX              64  79  53  71 /  80  60  70  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&
Hazardous weather outlook, May 31, 2:26 PM CST, 52 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
326 PM CDT Tue May 31 2022

OKZ001>003-TXZ001>020-317-011100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
326 PM CDT Tue May 31 2022

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are possible through tonight across the Oklahoma and
Texas Panhandles. Some storms may become severe over eastern and
southern sections of the area, with large hail and damaging winds
the primary hazards. An isolated tornado is also possible across
the southeast Texas Panhandle. A Severe Thunderstorm Watch is in
effect until 10 PM CDT this evening for the southeast Texas
Panhandle. In addition, the stronger storms will be capable of
producing heavy rainfall, which could result in localized flooding
or flash flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are possible across the area Wednesday through
Friday. Some storms Wednesday afternoon and evening may become
severe across eastern and southern sections of the Oklahoma and
Texas Panhandles, with large hail and damaging winds the primary
hazards. In addition, the stronger storms will be capable of
producing heavy rainfall, which could result in localized
flooding or flash flooding.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation will likely be needed through this
evening.

02

In the hours before

Special weather statement, May 31, 2:45 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Amarillo TX
345 PM CDT Tue May 31 2022

TXZ020-312130-
Collingsworth TX-
345 PM CDT Tue May 31 2022

...A strong thunderstorm will impact portions of central
Collingsworth County through 430 PM CDT...

At 345 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Quail, or 6 miles west of Wellington, moving
northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wellington, Lutie, Samnorwood and Quail.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3476 10038 3491 10046 3518 10020 3518 10000
      3486 10000
TIME...MOT...LOC 2045Z 237DEG 27KT 3487 10032

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Guerrero
Special weather statement, May 31, 3:11 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Amarillo TX
411 PM CDT Tue May 31 2022

TXZ019-020-312145-
Donley TX-Collingsworth TX-
411 PM CDT Tue May 31 2022

...A strong thunderstorm will impact portions of southwestern
Collingsworth and southeastern Donley Counties through 445 PM CDT...

At 410 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Memphis, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hedley and Quail.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
the Panhandle of Texas.

&&

LAT...LON 3479 10075 3504 10048 3475 10031 3475 10073
TIME...MOT...LOC 2110Z 241DEG 14KT 3473 10062

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Guerrero

The radar

The Altus AFB radar (KFDR), 129 km away, was scanning. The volume nearest the first event began at 21:19 UTC.

Open the radar archive at this moment

Event by event

3 hail, 3 thunderstorm wind, 2 tornado. Local standard time, as filed.

Hail, Collingsworth

When
May 31, 3:18 PM CST
Where
Collingsworth County, 5.56 mi N of Wellington
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
34.930, -100.210

Hail, Wheeler

When
May 31, 4:25 PM CST
Where
Wheeler County, Shamrock
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.220, -100.250

Hail, Wheeler

When
May 31, 4:34 PM CST
Where
Wheeler County, 0.69 mi S of Shamrock
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.210, -100.250

Thunderstorm Wind, Collingsworth

When
May 31, 4:38 PM CST
Where
Collingsworth County, 5.74 mi SE of Wellington
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
34.790, -100.150

Mesonet station located 6 miles SE of Wellington.

Tornado, Collingsworth

When
May 31, 4:42 PM CST to 4:48 PM CST
Where
Collingsworth County, 3.78 mi WNW of Dodson to 2.19 mi W of Dodson
Rating
EF0
Path length
1.75 mi
Path width
125 yd
Reported by
NWS Storm Survey
Coordinates
34.793, -100.081

The tornado traveled across mostly open country damaging mainly|trees along the path. Toward the end of the track, the tornado|did encounter a large sheet metal and wood pole barn and caused|the walls to collapse on the west side of the structure. This led|to a high end EF0 rating for this tornado.

Thunderstorm Wind, Collingsworth

When
May 31, 4:50 PM CST
Where
Collingsworth County, Dodson
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.770, -100.020

Law enforcement reported that a few pieces were torn off of a tin roof and a couple of trees were down.

Tornado, Collingsworth

When
May 31, 4:54 PM CST to 5:01 PM CST
Where
Collingsworth County, 0.85 mi SW of Dodson to 1.65 mi SE of Dodson
Rating
EF0
Path length
1.92 mi
Path width
180 yd
Continued into
Harmon, Ok (OUN)
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
34.762, -100.032

The tornado touched down just southside Dodson and moved across|the south side of town before moving across open fields to the|Oklahoma border. The tornado was relatively wide and exhibited|some signs of being multi vortex on storm chaser video, but|estimated wind speeds were only high end EF0. Along the path,|there were numerous large tree limbs snapped and a few uprooted|trees. There was damage to roofs and porches of several homes and|some weak out buildings were destroyed. One unanchored travel|trailer was rolled 40 feet and destroyed as well. There were a|few isolated power poles broken, but most remained standing along|the tornado path. The tornado did cross the county line and continued into Harmon County Oklahoma for a short distance.

Thunderstorm Wind, Wheeler

When
May 31, 5:30 PM CST
Where
Wheeler County, 3.95 mi NW of Kelton
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
35.440, -100.170

A pivot irrigation system was flipped over due to high winds associated with a severe thunderstorm.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyThe tornado archive for Texas, 2022Warnings in Texas, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1031331, 1031333, 1031332, 1031337, 1033495, 1031334, 1033496, 1031336.